MEDICATION AND TINNITUS
Medication is a common cause of temporary tinnitus. Medication can cause or worsen tinnitus. However, tinnitus often subsides after withdrawal from the drug. If you are experiencing tinnitus as a result of medication prescribed by your Doctor you should go back to your Doctor to establish if you should come off the medication.
Pain-killers (analgesia) and Anti-inflammatory medication
- Ibuprofen (Brufen)
- Naproxen (Naprosyn)
- Diclofenac (Voltarol)
Aspirin in large doses can be a medication which causes tinnitus. Small doses of Aspirin, used to treat flu, headaches and reduce the risk of stroke, is unlikely to cause tinnitus although some people who are more sensitive to aspirin have experienced tinnitus. Please consult your doctor if this is the case. Aspirin used to treat rheumatologic conditions can cause tinnitus. These side effects, however, are usually reversible on cessation of the drug.
Some anti-malarial medications administered in high doses and for long periods can damage hearing function. If taken to prevent malaria in low doses this rarely occurs. If tinnitus is experienced as a result of this medication it is usually temporary.
- Diazepam (Valium)
- Lorazepam (Ativan)
- Alprazolam (Xanax)
Medication prescribed to treat insomnia and anxiety can also cause tinnitus. If you experience tinnitus as a result of taking this medication it is usually temporary. Consult your doctor before stopping any prescribed medication.
- Doxycycline (Vibramycin)
- Aminoglycoside (Gentamicin, Streptomycin)
- Polymyxin B (anti-fungal)
Ototoxic antibiotics can damage the inner ear causing hearing loss and subsequent tinnitus. Aminoglycoside (gentamicin, streptomycin), are usually administered by injection in hospital to treat serious medical conditions. Levels are usually monitored in order to prevent excess levels. In rare cases high levels can cause tinnitus.
Aminoglycosides can also be found in some prescribed eardrops. Short term use rarely causes hearing damage.
Cytotoxic drugs used to treat cancer, containing platinum can cause inner ear damage. Patients who are receiving this treatment have their hearing checked on a regular basis and damage to hearing is uncommon.
Blood Pressure Diuretic Medication
- Furosemide (Lasix)
Ototoxic loop diuretics, intravenously administered, can cause damage to the ear. This medication is used to increase the production of urine for the treatment of heart failure, kidney disorder and high blood pressure. Small doses used in the treatment of high blood pressure have not been shown to cause hearing damage. The risk of damage is increased if used with other ototoxic drugs.
- Clomipramine (Anafranil)
- Imipramine (Tofranil)
The above medications, used to treat depression, are also known to cause tinnitus in some people.
Idiosyncratic Drug Reactions
Although the vast majority of drugs do not cause tinnitus in most people, there is a small group who will have an unexpected – or idiosyncratic – reaction to their medication. Any person who suspects this should discuss the matter with their doctor. There may well be a suitable alternative medication or a different dosage regime that may help.
Other Drugs associated with tinnitus include those used for recreational purposes. This is because these drugs have an effect on the central nervous system, which can have a direct impact on tinnitus symptoms.
Contact us to Book Tinnitus Counselling
07944 996 646